Thursday, April 16, 2009

Slip Sliding

Ok... officially, I'm blaming my best friend Leslie's soon-to-be-ex husband.

The chain of events;

Stupid Ex racks up credit card debt, lies, uses the company truck to hide and fall asleep at work and exhibits other assorted immature behavior.

Leslie decides that Stupid Ex is a waste of time and space (I don't disagree here) and asks for a divorce.

Stupid Ex moves back in with his parents. He also requests that Leslie give over his things (acceptable, I suppose...)

Leslie, moving some furniture around in order to get his stuff out of the house, drags a recliner over her foot, tearing her toenail off at the root.

She calls my husband for advice.

Thomas advices that she wait there and we'll come pick her up to take her to see a doctor.

We go to the Urgent Care (not very urgent, takes us three hours for her to get seen and treated.) While there, we are shut in a smallish waiting room with an older woman and her booming cough.

Two days later, I start coughing.

My asthma flares up but good. (I don't know if you recall, but about eight months ago, I was declared "perfectly healthy" by my doctor and taken off my long-term asthma medications...) Unfortunately, my asthma has slowly come back. For a few months, I wasn't using the albuterol at all, and then I started using it from time to time, especially after I did any intense cardio.

Over the last two months, it's gotten steadily worse. I was using the inhaler at least once a day, and three to four times a day if I did cardio.

Last week, I've been using it three to eight times a day, cardio or not.

And Tuesday, I about collapsed on the elliptical after 11 minutes.

So, I finally gave up and called my doctor.

I'm back on the Proventil and Serevent.

And he wanted me to go on a week's run of steroids.

And here's where I'm conflicted. As I've said before, my primary weight gain started with a few runs of prednizone back in college.

I really, really don't want to go back on steroids.

On the other hand, I've said enough as far as fucking around following my doctor's orders go. I've promised myself I'll stop being in denial about my health and actually take care of problems.

And yet... I don't want to undo the last several months of hard work by going on steroids for a week and gaining back 30 pounds. Or, if I don't gain, being unspeakably hungry for several weeks. (I remember clearly being on steroids... I was hungry all the time. Bone-gnawing, stomach twistingly hungry. And it didn't stop, no matter how much food I stuffed down my throat.)

God, please, I don't want to go back there.

I have a doctor's appointment in two weeks.

So, this is what I've decided to do; I'm going back on the long-acting inhalers for a week, and if that doesn't significantly clear up, then (and only then) will I take the week's worth of steroids.

I know my doctor wants to knock this out; and I know that he really has my best interests in mind. Lung infections are nothing to mess around with, and he's being concervative. Knock this out of my system before it can settle in and make more problems for me, long term.

And yet... why throw three things at the problem when two (or one) will fix it?

So, I'm being a little bit risky, perhaps. But I'm monitoring myself, and if I have to go back on steroids, I will.

But if I do, expect to hear me bitching. A lot.

10 comments:

jen said...

Make sure you take care of yourself!!

Messy Nessie said...

Sorry to hear about your predicament. Waiting rooms should be like bathroom stalls: one to a person...ok, bad analogy. Bathroom stalls are filthy.
Hugs!

moonduster said...

Good luck! I hope you won't need the steroids.

A Daunting Tale of Scale Warfare said...

Ugh, I hate Urgent Care waiting rooms. Seriously, people should be forced to wear face masks at a minimum while waiting.

As for the steroids, it sounds like you have a good plan. I know that youre scared of gaining the weight back, but would the steroids be for a limited time? Hopefully at least it would be a limited time. You wont be very happy, even at goal weight, if you are constantly sick. What a delimma!

Let us know how it goes :)

My 3 Month Challenge said...

Sounds like you have a great plan, and if worst comes to worst you need to take a week of steroids, I'm sure you still got things under control!! :) Hope you do get better soon.

flybabyf said...

Crossing my fingers that you won't be needing the steroïds

Gemfit said...

Another asthma sufferer here and another one who hates the steroids but alas, sometimes they are the only thing that works.

Look after yourself. There's no point in being thin if you're not healthy. And this is the whole point of the journey at the end of it - being healthy.

Keep in mind that while yes, you did gain on the steroids before, you're not the same person you were then and you're aware of the effects. Perhaps 1 week won't affect you as much this time around?

MizFit said...

Thinking about you.

You have a good cautious plan and you arent the same woman who was on the steriods before.

when I had clients on them they would gain WATER weight (when they were on their healthy eating path) and shedshed as soon as they went off.

xo xo,

Miz.

IRJessica said...

Weight gain caused by medications is due to increased appetite and consumption. You'll be hungrier. On the other hand, asthma causes permanent damage, it's a lifelong degenerating disease. Medication reduces the damage. You wanna be hungry or lose more and more lung (one tiny bit at a time)? Either way is pretty hard if you ask me. I wish there was a better way.

Big Girl said...

Hope you're feeling better!